Winter Storm, Benzie
- When
- February 11, 3:00 PM EST to February 12, 8:00 AM EST
- Where
- Benzie forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.617, -86.139 (the zone’s center; the record gives no point)
A cold front swept through northern Michigan late on the 11th. Lake enhanced snows fell across much of northwest lower Michigan and east upper Michigan in advance of the cold front, while pure lake effect snows fell behind the front.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A cold front swept through northern Michigan late on the 11th. Lake enhanced snows fell across much of northwest lower Michigan and east upper Michigan in advance of the cold front, while pure lake effect snows fell behind the front. Snowfall totals of 5 to 7 inches were common, while strong winds caused considerable blowing and drifting snow. US-2 in Mackinac county was closed for a time due to the difficult driving conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 11, 11:18 AM EST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1118 AM EST TUE FEB 11 2003
HAVE MAINTAINED CURRENT HEADLINES ACROSS FORECAST AREA. HOWEVER...IT
HAS BEEN SLOW GOING THUS FAR AND THE EXPECTED LAKE ENHANCEMENT AHEAD
OF THE CLIPPER HAS NOT BEEN TOO GREAT.
THE BEST ENHANCEMENT WITH THE INITIAL UPPER WAVE IS CURRENTLY
CROSSING LAKE MICHIGAN...RESULTING IN SOME INCREASE IN RADAR RETURNS
OVER THE LAKE. THIS WAVE AND INITIAL ENHANCEMENT WILL QUICKLY DEPART
NORTHERN MICHIGAN THIS AFTERNOON...WITH THE NEXT (MORE POTENT) WAVE
APPROACHING FROM THE UPPER MIDWEST. LOW LEVEL WINDS REMAIN FROM THE
SOUTHWEST BEHIND THE INITIAL WAVE AND THIS SUPPORTS SOME SOUTHWEST
FLOW LAKE ENHANCEMENT ACROSS THE CURRENT WARNED AREAS. HOWEVER...DUE
TO THE QUICK DEPARTURE OF THE FIRST WAVE AND THE NEXT WAVE STILL
QUITE A BIT UPSTREAM...HAVE HAD TO TRIM SNOWFALL TOTALS FOR THE DAY.
IN FACT...AFTER THE INITIAL SNOW BURST WITH THE FIRST WAVE...WE MAY
ACTUALLY SEE SOME CLEARING AS THE SHORT WAVE RIDGING BETWEEN THE TWO
SHORT WAVES MOVES THROUGH (CLEARING IS ALREADY NOTED UPSTREAM ACROSS
WISCONSIN).
.APX...WINTER STORM WARNING...THIS AFTERNOON AND TONIGHT...
MIZ016-017-019>022-025-026-031-032
WINTER WEATHER ADVISORY...THIS AFTERNOON AND TONIGHT...MIZ008
WINTER WEATHER ADVISORY...THIS AFTERNOON...MIZ015
WINTER WEATHER ADVISORY...THIS AFTERNOON AND TONIGHT...
MIZ027-028-033
BAKMIZ008-015>036-041-042-121200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 604 AM EST TUE FEB 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF LAKE ENHANCED AND LAKE EFFECT SNOW SHOWERS WILL DEVELOP ACROSS NORTHWEST LOWER AND EASTERN UPPER MICHIGAN TODAY...AND CONTINUE THROUGH THIS EVENING. SIGNIFICANT ACCUMULATIONS ARE EXPECTED ACROSS AREAS ADJACENT TO LAKE MICHIGAN. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LAKE EFFECT SNOW SHOWERS ALONG WITH COLD TEMPERATURES WILL PERSIST ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN THROUGH THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO PHONE IN SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342873, 5342874, 5342875, 5342977, 5342978, 5342983, 5342979, 5342980, 5342981, 5342982.